Nebraska, 2021

Hail in Nebraska, August 22, 2021

August 22, 2021 · NWS GLD · 3 events in 1 county or zone

During the afternoon hours, discrete thunderstorms developed in Northwest Kansas. As the storms moved northeast, a few moved into Red Willow County, Nebraska, forming a cluster which produced pea to ping pong ball sized hail along Nebraska Highway 89 near the town of Danbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, discrete thunderstorms developed in Northwest Kansas. As the storms moved northeast, a few moved into Red Willow County, Nebraska, forming a cluster which produced pea to ping pong ball sized hail along Nebraska Highway 89 near the town of Danbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 2:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 2:12 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
212 PM MDT Sun Aug 22 2021

.SHORT TERM...(This evening through Monday night)
Issued at 211 PM MDT Sun Aug 22 2021

The main concerns for today are elevated fire weather conditions in
eastern Colorado and the potential for a few isolated strong to
severe thunderstorms in northeastern part of the forecast area.  A
warm front is draped across Nebraska with a cold front to our
northwest leaving us in the warm sector.  The dryline continues to
move across the area this afternoon and will be the primary lifting
mechanism for storm development this afternoon and evening.  The
main target area for initial storm development is expected to be
along and east of a line from Stratton Nebraska to Atwood to
Dresden.  Lapse rate values are supportive of the potential for some
hail with any storm development.  DCAPE values of 1500+ J/kg are
expected this afternoon with MLCAPE values of 2000+ J/kg and MUCAPE
2500+ J/kg.  As storms fire off along the dryline, they will be
moving into a better environment conducive for severe storms.  Wind
looks to be the main threat with any storms that develop in the CWA
with hail up to 1" being a secondary issue.  Pwat values ranging
from 1.2" to 1.4 inches could also aide in some issues with a brief
period of locally heavy rainfall.

Elevated fire weather conditions persist across the area this
afternoon.  High temperatures will top out in the mid-90s to near
the century mark.  Minimum relative humidity values will fall to the
mid-teens to low 20s from Yuma to Goodland to Sharon Springs.  Wind
gusts in these areas will range from 15-25mph.  Conditions will need
to be monitored this afternoon, however, fire weather highlights are
not anticipated today.

Isolated showers and thunderstorms mainly in the eastern and
northeastern part of the area will taper off before midnight.
Overnight lows will range from the mid-50s to upper 60s.

Southwest flow aloft persists over the region Monday with the heat
on tap once again.  Widespread 90s with several areas potentially
reaching triple digits are expected for highs with lows Monday night
into Tuesday mainly in the 60s with a few 70s.  Minimum relative
humidity values will fall to 20 percent or less along and west of a
line from Joes to Sharon Springs to Tribune.  Winds are forecast to
fall well below highlight criteria.  Dry conditions continue through
the day and into the overnight hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 104 PM MDT Sun Aug 22 2021

This portion of the forecast continues to look hot with some chances
for rainfall almost each afternoon and evening as an upper level
short wave trough moves through.  The limiting factor each day
continues to be where the dry line will set up, as that will likely
be the main source for storms to develop on.

Tuesday the model consensus continues to have dry despite an upper
level short wave trough moving over the dry line on the east edge of
the forecast area.  Am thinking this is due to the small inversion
above the mixed layer that is limiting the available CAPE.  Even the
model that does not have the small inversion present has a large dew
point depression at the LCL which may hinder storm development.

Wednesday a backdoor cold front moves through to the middle of the
forecast area.  Behind it dew points increase. Models disagree with
whether there will be a small inversion present again or not behind
the front in the higher moisture.  Have noticed that the higher
rainfall amounts are shifting northeast from what was seen
yesterday.  Ensembles continue to show a large area of precipitation
moving across Nebraska or South Dakota Wednesday.  The current upper
level pattern is difficult to discern where specifically that will
be. However there are a couple upper level short wave troughs that
move through that may be the cause of the rainfall probabilities.

Thursday through Sunday upper level short wave troughs continue to
move through the forecast area.  A cold front may move into the
forecast area Saturday, but models have more agreement with a
frontal passage occurring Sunday night.  The most favorable day for
storm development looks to be Thursday night when a stronger upper
level short wave trough moves through.  A cold front should
accompany this trough into the forecast area Friday, but will be
pushed back north by Friday afternoon.

Looking at the severe potential for Tuesday through Sunday, the deep
layer shear is strongest on Tuesday, around 30 kts, then declines
through the period as the ridge to the south builds northward.  700-
500mb lapse rates are reasonable for strong updrafts, so am thinking
the limiting factors will be the deep layer shear and available CAPE.

Temperatures for the period will be hottest on Tuesday then cool
slightly through the rest of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun Aug 22 2021

VFR conditions persist through the forecast period at KGLD.
Breezy southeasterly winds this afternoon and evening give way to
lighter, south winds overnight (5-10kts). Winds shift to the
southeast after sunrise.

VFR conditions persist at KMCK terminal through much of the
forecast period. Isolated showers and t-storms may impact the
terminal briefly between 21 and 03Z, however, confidence in areal
coverage with respect to the terminal is not high. Winds become
easterly after midnight, before becoming light and variable by
15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JTL
AVIATION...AW
Hazardous weather outlook, Aug 22, 4:07 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
407 PM MDT Sun Aug 22 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
407 PM MDT Sun Aug 22 2021 /507 PM CDT Sun Aug 22 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Elevated fire weather conditions are possible this afternoon, mainly
along and west of Highway 27.

Isolated severe thunderstorms are possible across portions of the
Tri-State area this afternoon and evening, mainly east of Highway
25 and north of Highway 24.

Heat indices will be around 100F to 103F in a few areas east of
Highway 83 for this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Heat indices will be around 100F to 102F in a few areas east of
Highway 83 for Monday afternoon.

Heat indices will be around 100F to 101F in a few areas east of
Highway 83 for Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any storm reports are appreciated.

JTL

In the hours before

Special weather statement, Aug 22, 3:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM CDT Sun Aug 22 2021

KSZ003-NEZ081-222215-
Decatur KS-Red Willow NE-
452 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northwestern Decatur
and southwestern Red Willow Counties through 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Herndon, or 12 miles northwest of Oberlin, moving
east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern
Decatur and southwestern Red Willow Counties, including the following
locations... Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3990 10071 4003 10074 4019 10054 3993 10036
TIME...MOT...LOC 2151Z 248DEG 23KT 3999 10064

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AW

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Red Willow

When
August 22, 4:15 PM CST
Where
Red Willow County, 0.37 mi ESE of Marlon
Measured
1 in hail
Reported by
Public
Coordinates
40.018, -100.474

Sporadic dime to quarter sized hail reported.

Hail, Red Willow

When
August 22, 4:20 PM CST
Where
Red Willow County, 1.01 mi SW of Danbury
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.039, -100.412

Spotter reported mostly pea to quarter sized hail with sporadic ping pong ball sized hail mixed in.

Hail, Red Willow

When
August 22, 4:24 PM CST
Where
Red Willow County, 3.01 mi E of Danbury
Measured
0.75 in hail
Reported by
Public
Coordinates
40.054, -100.343

Dime to penny sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979784, 979790, 979798.